Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 171, NWS Grand Forks, ND

August 31, 2018Polk County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 31, 2018, 9:55 PM CDT for Polk County, Red Lake County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2018, 9:55 PM CDT (02:55 UTC)
Expired
Aug 31, 2018, 10:45 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 9:57 PM CDTHAIL 14 E Fisher, MNA FEW NICKEL TO QUARTER SIZED HAIL IN BRIEF HEAVY RAIN WAS NOTED ACROSS EAST CENTRAL FISHER AND WEST CENTRAL LOWELL TOWNSHIPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

191 
WUUS53 KFGF 010255
SVRFGF
MNC119-125-010345-
/O.NEW.KFGF.SV.W.0171.180901T0255Z-180901T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
955 PM CDT FRI AUG 31 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Western Red Lake County in northwestern Minnesota...
  Central Polk County in northwestern Minnesota...

* Until 1045 PM CDT.

* At 955 PM CDT, a severe thunderstorm was located near Fisher, or 18
  miles southeast of Grand Forks, moving east at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Crookston around 1005 PM CDT.
  Gentilly and Harold around 1015 PM CDT.
  Huot around 1020 PM CDT.
  Perault, Marcoux and Red Lake Falls around 1030 PM CDT.
  Dugdale around 1035 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4771 9685 4789 9685 4793 9605 4766 9605
TIME...MOT...LOC 0255Z 270DEG 29KT 4780 9672 

HAIL...1.00IN
WIND...<50MPH
 
$$

NC
2 follow-up statements
902 
WWUS53 KFGF 010317
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1017 PM CDT FRI AUG 31 2018

MNC119-125-010345-
/O.CON.KFGF.SV.W.0171.000000T0000Z-180901T0345Z/
Red Lake MN-Polk MN-
1017 PM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR WESTERN RED LAKE AND CENTRAL POLK COUNTIES...

At 1017 PM CDT, a severe thunderstorm was located over Gentilly, or
25 miles southwest of Thief River Falls, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Perault, Marcoux and Red Lake Falls around 1030 PM CDT.
  Dugdale around 1035 PM CDT.
  Terrebonne and Mentor around 1045 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4773 9655 4787 9652 4793 9605 4766 9605
TIME...MOT...LOC 0317Z 270DEG 29KT 4780 9645 

HAIL...1.00IN
WIND...<50MPH
 
$$

NC
150 
WWUS53 KFGF 010338
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1038 PM CDT FRI AUG 31 2018

MNC119-125-010348-
/O.EXP.KFGF.SV.W.0171.000000T0000Z-180901T0345Z/
Red Lake MN-Polk MN-
1038 PM CDT FRI AUG 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RED LAKE AND CENTRAL
POLK COUNTIES WILL EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4773 9655 4787 9652 4793 9605 4766 9605
TIME...MOT...LOC 0338Z 270DEG 29KT 4780 9620 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 7:14 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 31, 7:14 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
714 PM CDT Fri Aug 31 2018

.UPDATE...
Issued at 712 PM CDT Fri Aug 31 2018

Thunderstorm threat has now shifted east of the FA, with a Severe
Thunderstorm Watch 362 still affecting the Arrowhead of Minnesota
through midnight. Some sprinkles still possible through 9pm across
far northern MN but airmass is stabilizing fairly quickly now.
Surface high pressure will be building into the area overnight,
bringing a light west northwest flow through the overnight period.
An updated Aviation Discussion is attached below.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 256 PM CDT Fri Aug 31 2018

Convection placement and strength are the main issues for the
period.

Water vapor loop shows west to southwest flow aloft with several
weak vorts, some convectively enhanced, moving through the
Northern Plains. There has been extensive cloud cover to put a
damper on destabilization so far. However, there was enough
clearing in northwestern MN to produce a small area of 2500 J/kg
ML CAPE in our northeastern counties. Storms have rapidly
intensified as they moved into that area. With deep layer bulk
shear at 40 to 50 kts and the cold front pushing slowly through
the area, there will threat for severe weather continuing for the
next few hours in that area as these storms push eastward.

Of greater uncertainty is activity further south and west. CAMs
for much of the day have been showing some intense convection
developing near the SD border during the 21 to 00Z time frame.
There has been a little bit of clearing in the last few hours in
this area, and the cold front has yet to push through, so dew
points are in the upper 60s to low 70s in the southern CWA.
However, so far we have only seen a few weak elevated cells
develop, which has allowed cloud cover to increase again. SPC meso
page does show some erosion of the cap in northeastern SD during
the last hour or so, and there is some towering CU starting to
develop in that area extending into Sargent county. Will continue
to keep fairly high POPs for our south and will keep a close eye
on thunderstorm development later this evening. Think that our
best chances for storms will continue through mid-evening before
the main upper trough axis pushes eastward and help shove the cold
front southeastward.

Later tonight, we should see some clearing behind the front as
weak surface high pressure builds into the region. Temps will drop
down into the upper 40s in the northwest to around 60 in the
southeast. A few of the models develop some fog in the eastern
tier with light winds and recent rainfall. However, coverage is
spotty and drier air will begin to push in behind the boundary.
Will leave out any fog mention for now. The surface high will move
east during the day on Saturday and things should be fairly quiet
ahead of the next surface trough.

.LONG TERM...(Saturday night through Friday)
Issued at 256 PM CDT Fri Aug 31 2018

Progressive overall pattern will become a bit slower during the
Sunday through Friday time frame. Return flow at 850mb on Saturday
will help rebound moisture into the region ahead of the next cold
front. This is expected to push through the region late Saturday
night into Sunday morning, bringing another chance of showers and
thunderstorms that will persist until midday Sunday. Dry air filters
in behind the front, along with cooler temperatures. Reinforcing
trough and associated cold front pushes through the region Monday
night into Tuesday morning, with PoPs once more increasing.

A rapid rebound in moisture is expected as mixing ratios climb to
over 13 g/Kg Tuesday morning. Much cooler air then follows a strong,
yet non-eventful frontal passage late tuesday afternoon. H5/H7
pattern remains slightly amplified at this point, with another
rebound in moisture and CAPE heading into Thursday and Friday.
Temperatures through the period will be near normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 712 PM CDT Fri Aug 31 2018

Patchy MVFR CIGS across northcentral MN will steadily shift
eastward and out of the FA by 02z. Otherwise... expect VFR
conditions with patchy mid cloud dissipating by midnight. Winds
will steadily turn from the west-northwest at around 5kts
by midnight. Saturday forenoon will see fair skies and light winds
slow turning from the west-southwest.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Gust
SHORT TERM...JR
LONG TERM...Lynch
AVIATION...Gust
Hazardous weather outlook, Aug 31, 5:25 AM CDT, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
525 AM CDT Fri Aug 31 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
525 AM CDT Fri Aug 31 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Some patchy fog exists this morning along the upper Sheyenne
River Valley down to Gwinner which will reduce visibilities down
to a quarter mile at times. Conditions are expected to improve by
9am or so.

Early this afternoon thunderstorms are possible in NW MN and
chances will spread into the southern valley by late afternoon. A
few of these storms could be strong to severe with winds around
60mph and hail up to an inch and a half in size. With this
activity dangerous lightning and localized heavy rainfall or flash
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 31, 9:01 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
901 PM CDT FRI AUG 31 2018

MNZ001-NDZ027-010245-
West Polk MN-Grand Forks ND-
901 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK AND
SOUTHEASTERN GRAND FORKS COUNTIES UNTIL 945 PM CDT...

At 900 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merrifield, or 8 miles southwest of Grand Forks, moving east at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Thompson around 905 PM CDT.
  Merrifield and Grand Forks around 910 PM CDT.
  Bygland and East Grand Forks around 925 PM CDT.
  Mallory around 930 PM CDT.
  Davidson around 935 PM CDT.

Other locations impacted by this storm include Grand Forks Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4771 9736 4788 9742 4802 9680 4776 9671
TIME...MOT...LOC 0200Z 257DEG 24KT 4783 9719

NC
Local storm report, Aug 31, 9:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
926 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             2 SSW GRAND FORKS       47.89N 97.09W
08/31/2018  E0.88 INCH       Grand Forks        ND   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL ACROSS SOUTH GRAND FORKS.

&&

GGUST
Local storm report, Aug 31, 9:29 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
929 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             2 NNE THOMPSON          47.80N 97.09W
08/31/2018  E1.50 INCH       Grand Forks        ND   NWS EMPLOYEE

            LARGE HAIL NOTED ALONG INTERSTATE 29 FROM MP32 TO MP33.

&&

GGUST
Local storm report, Aug 31, 9:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             7 SSW CLEMENTSON        48.60N 94.49W
08/31/2018  E1.00 INCH       Lake Of The Woods  MN   PUBLIC

            SOME DIME TO QUARTER SIZED HAIL FELL IN VERY HEAVY RAIN
            ACROSS NORTHWEST RAPID RIVER TOWNSHIP. A FEW LARGE
            BRANCHES WERE BROKEN DOWN AS WELL. TIME ESTIMATED BASED
            ON RADAR.

&&

GGUST
Special weather statement, Aug 31, 9:42 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
942 PM CDT FRI AUG 31 2018

MNZ001-007-013-010315-
Pennington MN-West Polk MN-West Marshall MN-
942 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL...
NORTHWESTERN POLK AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 1015 PM
CDT...

At 942 PM CDT, Doppler radar was tracking a strong thunderstorm near
Key West, or 10 miles east of Grand Forks, moving northeast at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Key West around 945 PM CDT.
  Tabor around 950 PM CDT.
  Sherack around 955 PM CDT.
  Euclid around 1005 PM CDT.
  Angus around 1010 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4788 9685 4799 9701 4826 9656 4801 9633
TIME...MOT...LOC 0242Z 235DEG 20KT 4797 9685

NC
Local storm report, Aug 31, 9:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
943 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             2 SE EAST GRAND FORKS   47.91N 96.99W
08/31/2018  E0.50 INCH       Polk               MN   PUBLIC

            PEA TO SMALL MARBLE SIZED HAIL REPORTED VIA PHONE AND
            SOCIAL MEDIA.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 9:16 PM CDTSevere Thunderstorm WarningFGFPolk44 min
Aug 31, 9:42 PM CDTSpecial Weather StatementFGFPolk33 min
Aug 31, 10:42 PM CDTSpecial Weather StatementFGFPolk, Red Lake63 min
Sep 1, 12:55 AM CDTDense Fog AdvisoryFGFBecker, Beltrami, Clearwater, Grant, Hubbard, Mahnomen and 3 more4 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.